PUMA
Istituto di Scienze Marine     
Kantha L., Carniel S. Comments on "A generic length-scale equation for geophysical turbulence models" by L. Umlauf and H. Burchard. In: Journal of Marine Research, vol. 61 (5) pp. 693 - 702. Sears Foundation Marine Research, 2003.
 
 
Abstract
(English)
Umlauf and Burchard (2003) present a generic length scale equation for use in two- equation models of turbulence. However, it is of limited utility in the sense that it is valid for only negative values of n, one of the exponents in the prognostic quantity . This deficiency can be traced to the traditional form for the diffusion term used in their generic length scale equation. We show that the use of the so-called “polymorphism” approach, which results in fractional values for n, is unnecessary. A simple modification of the diffusion term is sufficient to insure a more universal generic length scale equation that is valid for all values of m and n, including positive values of n. We also show that their best-performing generic equation with m = 1 and n = -0.67 is equivalent to the traditional equation for the dissipation rate, but with an additional diffusion term.
DOI: 10.1357/002224003771816007
Subject Mixed-layer model
Closure


Icona documento 1) Download Document PDF


Icona documento Open access Icona documento Restricted Icona documento Private

 


Per ulteriori informazioni, contattare: Librarian http://puma.isti.cnr.it

Valid HTML 4.0 Transitional